Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 10, NWS Great Falls, MT

August 27, 20154 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 27, 2015, 3:06 AM MDT for 4 counties in Montana. It took effect at Aug 27, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2015, 3:06 AM MDT (09:06 UTC)
In effect from
Aug 27, 2015, 12:00 PM MDT
Expired
Aug 27, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3710 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WWUS85 KTFX 270906
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 AM MDT THU AUG 27 2015


MTZ112-280300-
/O.UPG.KTFX.FW.A.0004.150827T1800Z-150828T0300Z/
/O.NEW.KTFX.FW.W.0010.150827T1800Z-150828T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
306 AM MDT THU AUG 27 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE
WEATHER ZONE 112...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 


* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WIND...WEST WINDS 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...9 TO 19 PERCENT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE 
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ114-280300-
/O.CON.KTFX.FW.A.0004.150827T1800Z-150828T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
306 AM MDT THU AUG 27 2015

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON MDT TODAY
THROUGH THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS
FOR FIRE WEATHER ZONE 114...

* AFFECTED AREA...FIRE WEATHER ZONE 114.

* WIND...WEST WINDS 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...9 TO 19 PERCENT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

&&

$$
2 follow-up statements
468 
WWUS85 KTFX 271550
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
950 AM MDT THU AUG 27 2015


MTZ114-271700-
/O.CAN.KTFX.FW.A.0004.150827T1800Z-150828T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
950 AM MDT THU AUG 27 2015

...FIRE WEATHER WATCH IS CANCELED FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR FIRE WEATHER ZONE 114...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELED THE FIRE
WEATHER WATCH.

PROLONGED GUSTY WEST WINDS ARE NO LONGER EXPECTED.

$$

MTZ112-280300-
/O.CON.KTFX.FW.W.0010.150827T1800Z-150828T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
950 AM MDT THU AUG 27 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE
112...

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WIND...WEST WINDS 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...9 TO 19 PERCENT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
264 
WWUS85 KTFX 280259
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
859 PM MDT THU AUG 27 2015

.A COLD FRONT WILL MOVE INTO WESTERN MONTANA SATURDAY
AFTERNOON...CAUSING SOUTHERLY WINDS TO INCREASE ACROSS PORTIONS OF
NORTH CENTRAL AND SOUTHWEST MONTANA. VERY WARM TEMPERATURES WILL
ALSO CAUSE RELATIVE HUMIDITY TO FALL INTO THE 15 TO 25 PERCENT
RANGE. THE PASSAGE OF THE COLD FRONT BY EARLY SATURDAY EVENING
WILL CAUSE THE GUSTY WINDS TO SHIFT MORE WESTERLY. THIS
COMBINATION OF FACTORS MAY CAUSE CRITICAL FIRE WEATHER CONDITIONS.

MTZ112-281100-
/O.EXP.KTFX.FW.W.0010.000000T0000Z-150828T0300Z/
/O.NEW.KTFX.FW.A.0005.150829T1800Z-150830T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
859 PM MDT THU AUG 27 2015

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS FOR
FIRE WEATHER ZONE 112... 
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE
WEATHER ZONE 112...

THE RED FLAG WARNING FOR FIRE WEATHER ZONE 112 WILL BE ALLOWED TO
EXPIRE AT 9 PM MDT. WINDS HAVE DECREASED ACROSS THE AREA AND
RELATIVE HUMIDITY HAS GENERALLY RISEN ABOVE 20 PERCENT.

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

* WIND...SOUTHERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH
  SATURDAY AFTERNOON...SHIFTING TO WEST AT 15 TO 20 MPH WITH GUSTS
  TO 35 MPH BY EARLY SATURDAY EVENING.

* HUMIDITY...15 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

&&

$$

MTZ114-116>118-281100-
/O.NEW.KTFX.FW.A.0005.150829T1800Z-150830T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
859 PM MDT THU AUG 27 2015

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS FOR
FIRE WEATHER ZONES 114...116...117 AND 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 116. 
  FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. 

* WIND...SOUTHERLY WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH
  SATURDAY AFTERNOON...SHIFTING TO WEST AT 15 TO 20 MPH WITH GUSTS
  TO 35 MPH BY EARLY SATURDAY EVENING.

* HUMIDITY...15 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 27, 12:05 AM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 27, 12:05 AM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1205 AM MDT FRI AUG 27 2015

.DISCUSSION...

ONLY MINOR UPDATES TO THE FORECAST THIS EVENING. THUNDERSTORM
ACTIVITY HAS DECREASED ACROSS SOUTHWEST MONTANA, AND NEVER
DEVELOPED ACROSS CENTRAL MONTANA (LIKELY DUE TO THE SMOKE KEEPING
THE AIRMASS FROM BECOMING TOO UNSTABLE). HAVE THEREFORE MOSTLY
REMOVED THUNDERSTORM MENTION, EXCEPT FOR SCATTERED POPS BETWEEN
BUTTE AND BOZEMAN TO ACCOUNT FOR A WEAKENING STORM MOVING THROUGH
THAT AREA. HAVE ALSO DECREASED CLOUD COVER FROM MOSTLY CLOUDY TO
PARTLY CLOUDY, EXCEPT FOR WHERE THE WEAKENING STORM IS. OTHERWISE,
THE GOING FORECAST FOR TEMPERATURES AND WINDS APPEAR TO BE IN
GOOD SHAPE.  COULSTON

&&

.AVIATION...
UPDATED 06Z.

VFR TO MVFR CONDITIONS ARE EXPECTED ACROSS THE AREA AS SMOKE
CONTINUE TO CREATE OBSCURATIONS CEILING GROUPS THAT BORDER ON
LIMITING FLIGHT CATEGORIES. A FEW THUNDERSTORMS MAY DEVELOP AGAIN
OVER SOUTHWEST MONTANA DURING THE AFTERNOON HOURS ON
FRIDAY...HOWEVER DIRECT IMPACT TO ANY TAF SITE IS NOT ANTICIPATED.
SOME GUSTY WINDS COULD DEVELOP NEAR ANY STORM THAT DOES OCCUR. SUK

&&

.FIRE WEATHER...

SATURDAY WILL BE A NEAR CRITICAL FIRE WEATHER DAY AS AN
APPROACHING DRY COLD FRONT WILL CREATE THE POTENTIAL FOR GUSTY
WINDS WITH LITTLE TO NO MOISTURE ASSOCIATED WITH THE FRONT.
HUMIDITY WILL FALL INTO THE 15 TO 25 PERCENT RANGE, AS GUSTY
SOUTHERLY WINDS ON SATURDAY SHIFT MORE WESTERLY BEHIND THE COLD
FRONT BY EARLY SATURDAY EVENING. HAVE THEREFORE ISSUED A FIRE
WEATHER WATCH FOR SATURDAY AFTERNOON AND EVENING FOR FIRE WEATHER
ZONES 112, 114, 116, 117, 118, WHICH INCLUDES THE ROCKY MOUNTAIN
FRONT, THE ADJACENT PLAINS, AND AREAS SOUTH TO HELENA.
SUK/COULSTON

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT THU AUG 27 2015/
TONIGHT THROUGH SATURDAY...GUSTY SOUTHWEST WINDS AND LOW HUMIDITY
ARE CAUSING CRITICAL FIRE WEATHER CONDITIONS AT SOME LOCATIONS
THIS AFTERNOON ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS.
THE RED FLAG WARNING WILL CONTINUE FOR FIRE WEATHER ZONE 112
THROUGH THIS EVENING. SMOKE HAS THICKENED THIS AFTERNOON AND IS
LIKELY TO PERSIST WITH DEEP WEST-SOUTHWESTERLY FLOW. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING
ACROSS CENTRAL AND SOUTHWEST MONTANA. SOME OF THIS ACTIVITY COULD
PRODUCE ERRATIC GUSTY WINDS AND FIRE STARTS FROM LIGHTNING. HEAVY
RAIN IS POSSIBLE UNDER STRONGER STORMS FOR THE SOUTHWEST...WHILE
OTHERS REMAIN WEAK WITH ONLY LIGHT PRECIPITATION. CONDITIONS
STABILIZE ON FRIDAY WITH SHORTWAVE RIDGING AND DRY AIR ALOFT
PASSING THROUGH THE REGION. DRY AND WARM CONDITIONS WILL CONTINUE
THROUGH THE DAY SATURDAY WITH WINDS INCREASING AHEAD OF A DRY COLD
FRONT THAT WILL MOVE THROUGH THE AREA BRINGING GUSTY WINDS AND LOW
HUMIDITY VALUES AHEAD OF THE FRONT. THE LACK OF MOISTURE WITH THE
FRONTAL PASSAGE WILL LIMIT SHOWER AND THUNDERSTORM
DEVELOPMENT...BUT THERE IS ALMOST NO SIGNIFICANT PRECIPITATION
EXPECTED WITH THIS FRONTAL PASSAGE. ADDITIONAL FIRE WEATHER
HIGHLIGHTS MAY BECOME NECESSARY AS THIS FRONT APPROACHES. NUTTER

SATURDAY NIGHT THROUGH THURSDAY...MEDIUM RANGE MODEL SOLUTIONS
REMAIN IN RELATIVELY GOOD AGREEMENT THROUGH MUCH OF THE FORECAST
PERIOD. HOWEVER, BOTH HAVE TRENDED TOWARD A SOMEWHAT DRIER FORECAST
SO HAVE AGREED WITH SURROUNDING OFFICES TO PULL BACK POPS A BIT. AS
NOTED YESTERDAY, THE MAIN PLAYERS IN THE FORECAST ARE AN UPPER LEVEL
TROUGH OVER THE GULF OF ALASKA/SOUTHEAST ALASKA AND RIDGING OVER THE
HIGH PLAINS. MONTANA REMAINS BENEATH AN SOMEWHAT UNSTABLE SOUTHWEST
FLOW ALOFT THROUGH THE PERIOD AND BOTH MODELS ATTEMPT TO SLOWLY
PROGRESS THE UPPER TROUGH INTO WESTERN CANADA. THE ECMWF IS A BIT
MORE AGGRESSIVE WITH THIS THAN THE GFS BUT IT APPEARS THAT BOTH
MODELS MAY BE OVERDOING HOW FAR EASTWARD THIS FEATURE CAN MOVE GIVEN
THE UPPER RIDGE AND THE VERY WARM LATE SUMMER TEMPERATURES THAT WILL
TEND TO SUPPORT RIDGE STABILITY OVER THE PLAINS. HAVE MADE ONLY
MINOR CHANGES TO THE GOING FORECAST PACKAGE, MAINLY TO EASE BACK ON
POPS AND SURFACE WIND SPEEDS. TEMPERATURES FROM MONDAY ONWARD ARE
EXPECTED TO BE NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES AS GUIDANCE
FROM BOTH MODELS SUPPORT COOLER TEMPERATURES THAN THOSE OF THIS
WEEK. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  90  62  90 /   0   0  10  10
CTB  54  88  56  85 /   0  10  10  20
HLN  52  90  55  90 /  10  10  10  20
BZN  50  87  53  91 /  30   0  10  10
WEY  37  79  41  81 /  30   0  10  20
DLN  49  86  53  87 /  10  10  10  10
HVR  57  90  58  94 /   0   0   0  10
LWT  56  88  60  93 /  10   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR MTZ112-114-116>118.

&&

WEATHER.GOV/GREATFALLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:49 PM MDTSpecial Weather StatementTFXBeaverhead, Broadwater, Gallatin, Jefferson, Madison56 min

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.